Malaria meds for climbing Kili and Safari

Jan 28th, 2007, 05:51 PM
  #1  
Original Poster
 
Join Date: Oct 2006
Posts: 36
Malaria meds for climbing Kili and Safari

We are climbing Mt. Kilimanjaro in March and then doing a 6 day safari afterwards. When I spoke to my doctor he told me he prefers Lariam, but I've heard many severe side effects. I'd prefer Malarone. I don't feel comfortable climbing a Mountain and having possible severe mental effects.
Any of you had side-effects or climbed while taking either drug?

Thanks!
Yooper1 is offline  
Jan 28th, 2007, 06:05 PM
  #2  
 
Join Date: Sep 2006
Posts: 317
Both my middle son and I have had significant side effects on Lariam after returning from safari. While rare it can happen. We have also taken Malarone on subsequent safaris without any problems. The last time was a combo Kili climb and safari. You will get lots of people offering advice as to what is best. My concern (as a physician) is that many physicians haven't seen enough Lariam side effects to really recognize the risks and that the prescription often is based on cost. (Apparently Lariam as a weekly dose is much cheaper than daily Malarone). We took Malarone, Diamox and my daughter her colitis medication without any problem (except sun burn).
Of course the advice to talk to your doctor is what makes sense but be sure he or she is versed in travel medicine.
Regards,
Eric
eyelaser is offline  
Jan 28th, 2007, 06:53 PM
  #3  
 
Join Date: Oct 2006
Posts: 35
I am not a doctor; however, my doctor told me that he has heard that there maybe be some resistent malaria strands being built against the drug Lariam??? Although, he did say that it is still a very effective drug. I too am afraid of the drug because of the potential side effects. I am taking Malarone. With my insurance, it was only a $15 dollar co-pay. I did not think it was too bad!
TigerPride is offline  
Jan 29th, 2007, 08:25 AM
  #4  
 
Join Date: Jan 2007
Posts: 8,351
We also were told that Larium is no longer of use in E.Africa, as malaria is resistant to it there and so we took Malarone. It costs more but it had no side affects whatsover.
hetismij is offline  
Jan 29th, 2007, 10:55 AM
  #5  
Original Poster
 
Join Date: Oct 2006
Posts: 36
Thank you to all that responded! I also did some searching on-line. In a clinical trial 30% of subjects taking Lariam reported severe and sudden side effects verus 14% of those taking Malarone. I also consulted with my climbing company (Tusker) and my safari company (Kiliwarriors) and they BOTH said to take Malarone. In fact, my climbing company said Lariam has side effects at high altitude that Marlarone does not.

My doctor doesn't do tropical disease work, he's just a general doc. I told his office I wanted them to change my prescrip to Malarone and they agreed. I don't want to be dizzy or hallucinating while climbing a 19,000+ foot mountain! I'll have enough challenge as it is!
Yooper1 is offline  
Jan 29th, 2007, 11:31 AM
  #6  
 
Join Date: Oct 2005
Posts: 54
Looks like you've made your decision, but I'll add my experience. My wife was in Kenya on a university field studies course and most people used Larium. Almost all had some side-effects, from mild vivid dreams to emotional swings.

When we went to Tanzania this fall, she chose to go without meds rather than worry about the side-effects (her decision to do so).

I just told my general practice doc where I was going and asked for Malarone; he looked it up, saw it was an ok drug for Malairia, and wrote a script. I had no mental side-effects.
npederse is offline  

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are On


Thread Tools
Search this Thread

Contact Us - Archive - Advertising - Cookie Policy -

FODOR'S VIDEO

All times are GMT -8. The time now is 02:26 PM.